Upstate NY Poison Center warns of TikTok ‘Benadryl challenge’

Posted

SYRACUSE — Each year the Upstate New York Poison Center, located at the Upstate University Hospital, receives hundreds of exposure calls for diphenhydramine, the generic name of the over-the-counter allergy medication Benadryl.

Diphenhydramine, the poison center says, is one of the more common overdose calls to the poison center. Since the drug can cause hallucinations, it is often misused/abused because it is easy to obtain in liquid or pill form. 

So far in 2020, the center has handled 300 cases of intentional exposures related to Benadryl (abuse, misuse, and suicide). Of those, 114 cases were for people younger than 20 years old. 

“While it is unknown how many (if any) were directly related to the Benadryl Challenge (callers often do not disclose this information), we did see a very slight bump in cases regarding Benadryl from the time the challenge started in May until late September compared to the same time frame last year,” the center said in a statement.

Additionally, the center said, the federal Food and Drug Administration announced this week that it is aware of the challenge and warned “taking higher than recommended doses of the common over-the-counter (OTC) allergy medicine diphenhydramine (Benadryl) can lead to serious heart problems, seizures, coma, or even death.”

The Upstate New York Poison Center operates a 24-hour hotline at 1-800-222-1222.

Comments

No comments on this story | Please log in to comment by clicking here
Please log in or register to add your comment